With the eyes of the world soon to be focused on the Winter Olympic Games in Sochi, Russia, athletes had been rigorously training in order to successfully participate in the demanding two-week long competition. All are working diligently to do their best.
“The heavy preparation for the Olympics puts severe strain on an athlete’s musculoskeletal frame,” said Edward McDevitt, MD, spokesperson for the American Academy of Orthopaedic Surgeons (AAOS) and orthopaedic surgeon specializing in sports medicine.
“The dream of every athlete is to win a medal for his or her country,” stated Dr. McDevitt. “This is a great attitude to have, but it can become problematic if the athlete develops the ‘stop-at- nothing mentality’ to win.”
This ‘win-at-any-cost’ attitude refers to an athlete’s use of performance-enhancing drugs (PEDs). PEDs have reportedly been used by some athletes to increase performance, endurance, muscle mass and strength.
Currently, the most commonly used PEDs include, but are not limited to:
- Human Growth Hormones (hGH) or IGF-1, which, in theory, increases muscle mass and decreases fat)
- Erythropoietin (EPO) a natural hormone produced by the kidneys that increases blood cell mass. EPO also increases oxygen saturation to the muscles, allowing athletes to endure longer aerobic sporting events, such as cross country skiing and biathlon.
- Anabolic steroids: a class of drug that increases the strength of muscles, but also stimulates secondary male sexual characteristics such as male-pattern baldness, increases in body hair and elevation in cholesterol levels.
The biggest problem with PEDs is that athletes are only interested in the potential short-term benefits of these drugs. They discount the significant life-long consequences of these drugs. The AAOS wants to emphasize the point that these drugs have severe long-term musculoskeletal, psychological and physiological risks, including:
- stunted growth
- impaired reproductive functioning
- the spread of cancerous tumors
- early osteoarthritis and accelerated atherosclerotic vascular disease-heart attack and strokes
- increased aggressiveness and possible anti-social behaviors
Dr. McDevitt suggests physicians, coaches, trainers and parents develop open communication with their athletes concerning the pros and cons of PEDs. Anabolic steroids, growth hormone and other performance enhancing drugs are now easily available through the Internet and through local gyms.
“All of us who care about the health of our athletes should be aware of the warning signs of PED use for all athletes, not just Olympians,” stated Dr. McDevitt.
Telltale signs of PED use
He also recommends physicians keep an eye out for the following warning signs associated with PED use:
- A dramatic increase in an athlete’s height or weight, especially from one season to the next.
- A change in the male testicles upon physical examination. When using performance enhancing drugs, the testicles will shrink in size.
- In women, breast tissue decreases.
- Male-pattern hair loss in men or women.
- Significant acne on the athlete’s back.
- Increased aggressiveness or problems with anger management.
“With the easy availability of these drugs, some athletes are looking to get bigger and stronger as quickly as possible,” stated Dr. McDevitt. “It is our responsibility to educate and inform our athletes of all ages that use of performance enhancing drugs today can lead to life-long medical and musculoskeletal problems down the road.”
Source: American Academy of Orthopaedic Surgeons